Antidepressant insomnia is a common side effect of medication taken to help a non-sleep-related condition such as depression, anxiety, chronic fatigue syndrome, fibromyalgia or another of the many conditions for which antidepressants are sometimes prescribed.
Antidepressant medications are well-known for causing insomnia as a side effect. The SSRIs (selective serotonin reuptake inhibitors) seem to be the main culprits in this particular side effect, but any antidepressant may cause insomnia in those who are already susceptible to it.
The Irony — and Frustration — of Antidepressant Insomnia
As someone who once experienced antidepressant insomnia, I can sympathize with anyone going through this. I took Zoloft at one point when I was bothered by serious generalized anxiety. Immediately I had sleeping problems. Besides the fact that I just didn’t feel tired, I also had constant muscular twitches that would prevent me from falling asleep even when I got sleepy.
So I would be lying in bed starting to finally relax after several hours. Then one muscle would twitch. Then another. Then another. Sometimes even just my little finger, other times my whole leg or my head. There was simply no way I could sleep with all that muscular activity.
Soon I was a complete nervous wreck, and despite the reassurances from my doctor that the twitches and insomnia would eventually go away and that it took at least two weeks for the medication to actually start working on the anxiety — I had doubts I could survive that long. So I quit the Zoloft and never went back on any antidepressant. I have since learned that SSRI medications — such as Prozac, Paxil, Zoloft, etc. — can cause involuntary muscular movements as well as insomnia in some people.
But I have also learned that some people actually sleep better while on SSRI’s… so go figure! It is simply another example of the differences among people and their individual physiologies and responses. This is why an insomnia site such as this one really needs to be inclusive, and it’s why I continue to learn and add new information whenever possible.
What to Do If You have Antidepressant Insomnia
If you are experiencing insomnia while on antidepressants, the first thing you need to do is tell your prescribing doctor.
While some people get prescriptions from their primary physician, I personally would rather deal with an experienced psychiatrist, despite the added cost and inconvenience involved.
They are the best to deal with the side effects of antidepressant medication. They are also (in my opinion) the most able to prescribe an alternate drug that retains the good effects but have less of the bad ones. General practitioners or internists simply don’t have the time or training to understand these issues really well.
Sleep is so important for mental well-being as well as physical health, that I would not advise anyone to trade in a good night’s rest for relief of other symptoms. It is worth the time and effort to find the best medication for your individual condition. Perhaps a combination of two different medications is a better fit for you, if an alternative can’t be found.
Antidepressants to Treat Insomnia?
While it seems counterintuitive to give someone with severe insomnia a medication that may cause insomnia in many people as a direct side effect — it just might work in your individual case. As mentioned — human diversity is a wondrous thing, and what causes one person untold misery may grant another person relief from their misery. You just never know.
Chronic Insomniacs and Antidepressants
If you have chronic insomnia plus anxiety and/or depression, it’s important for you to figure out what is causing what. As I’ve mentioned in various articles already, insomnia can cause anxiety and anxiety can cause insomnia, and the same thing applies to a depressed state. These conditions all tend to magnify one another.
If you decide that anxiety or depression is primary and is causing your insomnia as a secondary condition (or just a symptom), keep in mind that treating the primary condition with medications may cause antidepressant insomnia.
You can try the antidepressants and just see what happens. It could work well for you — by treating the primary condition (anxiety or depression), your insomnia could get better as a result.
If you do experience antidepressant insomnia, you could take a “wait and see” approach — that is, just hang in there until the medication starts working (two to three weeks in some instances) and an accurate picture emerges of what, if any, side effects are just too severe to deal with.
If the side effects show no sign of abating, then you need to 1) try different medications or 2) try different treatment approaches.
Many people find that cognitive behavioral therapy works just as well as medication. Others try a more physical approach with acupuncture, exercise, dietary change and herbal remedies. And still others get good results with meditation, EFT, hypnosis, relaxation therapy, and so on.
Personally I found that a combination of these natural treatments for insomnia and anxiety helped both together.
You deserve to feel good and I encourage you to explore new methods and avenues that may be helpful to you. Cultivating a spirit of discovery and learning is a great antidepressant all by itself! I wish you the best in your own journey of finding what works for you.